Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

July 29, 2021Broome County, Chemung County, Delaware County, New York; Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Jul 29, 2021, 8:40 PM EDT for Broome County, Chemung County, Delaware County, New York; Susquehanna County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 8:40 PM EDT (00:40 UTC)
Expired
Jul 29, 2021, 9:30 PM EDT
In force
50 min
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Chemung County, NY, Delaware County, NY, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 27 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
635 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

059 
WWUS81 KBGM 300040
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
840 PM EDT Thu Jul 29 2021

NYZ024-045-055>057-PAZ038>040-300130-
Chemung-Chenango-Tioga-Broome-Delaware-Susquehanna-Northern
Wayne-Bradford-
840 PM EDT Thu Jul 29 2021

...A LINE OF SHOWERS WILL AFFECT BROOME...WESTERN DELAWARE...
SOUTHEASTERN CHEMUNG...SOUTHERN TIOGA...SOUTH CENTRAL CHENANGO...
SUSQUEHANNA...NORTHWESTERN WAYNE AND NORTHEASTERN BRADFORD
COUNTIES...

At 839 PM EDT, radar indicated showers were located along a line
extending from near Sidney to near Endwell to near Erin. Movement was
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these 
showers.

Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Endicott, Barton,
Kirkwood, Sayre, Conklin and Waverly.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4201 7481 4176 7550 4178 7642 4205 7676
      4216 7679 4214 7606 4228 7535 4240 7493
TIME...MOT...LOC 0039Z 311DEG 27KT 4223 7539 4209 7600 4212 7665 

$$

MJM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 7:44 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 29, 7:44 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
744 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Partly cloudy and cooler with scattered showers around tonight.
Expect a drier day tomorrow but with plenty of morning clouds
and cooler temperatures. Mostly sunny skies will allow Temperatures
to warm back up closer to average on Saturday. By Sunday another
cold frontal boundary will push through the region with our next
round of showers. High pressure will then build back into the
region Monday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
655 PM Update...

The severe weather and heavy rain threat has now ended for our
area. Updated the HWO to remove any mention of hazardous weather.
Cannot rule out a stray t'storm developing across the Finger
Lakes, Twin Tiers or NE PA through about midnight, but very dry
air in the mid levels of the atmosphere appears to be putting a
damper on this development. May have to reduce chances for
thunder even more with subsequent updates. With that said, a
line of scattered showers has developed along a shortwave/vort
max and is now pressing south/east across the Finger Lakes
region. Outside of this activity, conditions are mainly dry,
under partly sunny skies this evening. The cold front will push
through our region after midnight, as surface winds turn
northwesterly...brining much cooler air. Colder northwest flow
and a mid level shortwave embedded within the trough will keep
scattered rain showers going overnight and into Friday morning,
especially across CNY. The upper trough axis moves east of our
area by late morning or midday, with significant drying in the
mid and upper levels. It may take a bit more time to dry things
in the 925-850mb layer, but the ribbon of moisture appears to be
rather shallow/thin on BUFKIT profiles, so am thinking we should
go at least partly sunny for most areas by midday or afternoon,
then mostly sunny in the evening. It will be breezy, with NW
winds 15-25 mph and cooler, with highs only in the mid-60s to
lower 70s in most locations.

330 PM Update...
Severe threat is rapidly waning as showers continue to push off
to the east. Main warm front remains south of the CWA, but
arguably a secondary boundary remains across the Mohawk Valley,
with steadier showers lingering to its north. Some partial
clearing is working into western NY and the Finger Lakes, and
while this may lead to some "self destructive sunshine" with
weak convection before sunset, drier air aloft and limited upper
level support are major limiting factors. A secondary shortwave
trough and associated cold front will graze by the area this
evening, and may result in another, smaller, band of showers and
thunderstorms, mainly west of I-81, before Midnight, and we've
kept chance PoPs in place for this overnight.

Otherwise, expect cloud cover to redevelop late tonight in the
wake of the front and with steady northwest flow developing.
Cloud cover will linger well into the day on Friday, which will
feel very spring or fall-like, with highs stuck in the 60s for
most areas. Clearing skies and lighter winds Friday night will
lead to chilly temps, with lows dropping into the 40s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
140 pm update...

Little change to this period. Saturday looks like the better day
by  far. Surface high pressure will build into the area
Saturday morning then weaken. It starts out sunny then clouds
increase as low pressure drops southeast into the area on
Sunday. A strong short wave deepens the upper level trough over
NY and the northeast US. Chances of rain come into CNY Saturday
night then chances increase to likely or categorical Sunday
afternoon. Rainfall amounts up to around half an inch.

High temperatures Saturday in the low and mid 70s. Lows in the
50s Saturday night again. Sunday a wide range of highs with
rain holding off for Wyoming Valley and Poconos until afternoon.
Low 70s in Finger Lakes and western Mohawk Valley to upper 70s
Scranton/WB and along Delaware River in Pike County.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
140 pm update...
Not much change to this period either. The models show a deep
upper level trough setting up over the Ohio Valley. The models
keep the Bermuda high stays off the coast into Thursday. A deep
southwest flow will push moisture up the East Coast. After a dry
day Monday chances of diurnal showers the rest of the week and
maybe some thunderstorms Wednesday. Temperatures will be close
to average with most highs in the 70s and lows in the 50s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A line of showers along a cold front moving through CNY this
evening will bring brief IFR or worse conditions to ELM and BGM
between 0Z and 2Z. With the loss of heating, the showers are
expected to dissipate before reaching AVP. Low level moisture
behind the front will bring IFR or worse cigs through most of
the night at all terminals though AVP may be able to say out of
IFR with downsloping off of the higher terrain under the NW
surface flow.

Tomorrow is expected to stay mostly dry with cigs raising to
VFR by or shortly after 18z at all terminals. A few showers will
likely form on the afternoon but coverage will be sparse so
showers have been kept out of the TAFs for now.

Outlook...

Friday night and Saturday...Mostly VFR, fog possible at ELM in
the morning.

Saturday Night through Tuesday...Mainly VFR. Showers and
thunderstorms with some restrictions. Morning fog possible at
ELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM/MPH
NEAR TERM...MJM/MPH
SHORT TERM...TAC
LONG TERM...MDP/TAC
AVIATION...AJG
Hazardous weather outlook, Jul 29, 6:43 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
643 PM EDT Thu Jul 29 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-302245-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
643 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 29, 8:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
840 PM EDT Thu Jul 29 2021

NYZ024-045-055>057-PAZ038>040-300130-
Chemung-Chenango-Tioga-Broome-Delaware-Susquehanna-Northern
Wayne-Bradford-
840 PM EDT Thu Jul 29 2021

...A LINE OF SHOWERS WILL AFFECT BROOME...WESTERN DELAWARE...
SOUTHEASTERN CHEMUNG...SOUTHERN TIOGA...SOUTH CENTRAL CHENANGO...
SUSQUEHANNA...NORTHWESTERN WAYNE AND NORTHEASTERN BRADFORD
COUNTIES...

At 839 PM EDT, radar indicated showers were located along a line
extending from near Sidney to near Endwell to near Erin. Movement was
southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
showers.

Locations impacted include...
Chemung, Binghamton, Vestal, Johnson City, Endicott, Barton,
Kirkwood, Sayre, Conklin and Waverly.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4201 7481 4176 7550 4178 7642 4205 7676
      4216 7679 4214 7606 4228 7535 4240 7493
TIME...MOT...LOC 0039Z 311DEG 27KT 4223 7539 4209 7600 4212 7665

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:56 PM EDTSpecial Weather StatementBGMSteuben49 min
Jul 29, 9:27 PM EDTSpecial Weather StatementBGMSullivan48 min
Jul 29, 10:12 PM EDTSpecial Weather StatementBGMSullivan48 min
Jul 29, 10:49 PM EDTSpecial Weather StatementBGMLackawanna, Pike, Wyoming56 min
Jul 29, 11:51 PM EDTSpecial Weather StatementBGMMonroe24 min

Nearby

Special Weather Statements in New York, 2021Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.